Kentucky, 2006Flood in Kentucky, September 1, 2006
September 1, 2006 · NWS RLX · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 1, 6:12 AM EST, 5 hours 43 minutes earlier.
Area forecast discussion, Sep 1, 6:12 AM EST, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
712 AM EDT FRI SEP 1 2006
.AVIATION /12Z TO 12Z/...
MVFR TO IFR CONDITIONS MUCH OF THE TIME IN RAIN THIS PACKAGE.
BAND OF RAIN ALONG OH RIVER NOT DIRECTLY ASSOCIATED WITH ERNESTO
WILL KEEP HTS IFR FOR A WHILE LONGER THIS MORNING...EVEN LIFR AT
TIMES...WHILE PKB GOES FROM VFR TO MVFR TODAY. CRW...CKB AND EKN
REMAIN IN A BREAK...FLUCTUATING BETWEEN VFR AND MVFR/IFR TODAY.
BKW WILL REMAIN IFR MUCH OF THE TIME WITH OCCASIONAL LIFR...AS RAIN
FROM ERNESTO AFFECT THAT AREA. EKN SHOULD ALSO GO MVFR AND
EVENTUALLY IFR TODAY AS RAIN FROM ERNESTO ARRIVES THERE.
AS ERNESTO TRACKS N THROUGH VA LATE TODAY INTO TONIGHT...FLOW WILL
GO FROM NE TO N TO NW. THIS UPSLOPE FLOW WILL RESULT IN MVFR TO IFR
CONDITIONS AT LEAST ON CIGS ALL SITES.
&&
.PREV DISCUSSION...
/ISSUED 343 AM EDT FRI SEP 1 2006/
SHORT TERM /TODAY AND TONIGHT/...
NAM SOLUTION WAS ALL BUT THROWN OUT AS IT TRACKS ERNESTO ALMOST DUE
W FROM CURRENT POSITION. THIS DID NOT MAKE MUCH SENSE SINCE IT IS
WELL S OF THE LATITUDE OF THE UPPER LEVEL LOW OVER WESTERN KY. GFS
TRACKING LOOKED MUCH MORE REASONABLE TAKING ERNESTO NNW...SIMILAR TO
TPC TRACK. RAIN AFFECTS MAINLY MOUNTAINOUS COUNTIES N OF BKW AREA
GIVEN THIS SCENARIO.
SECONDARY AREA OF RAIN OVER WESTERN COUNTIES IS ASSOCIATED WITH
INVERTED SURFACE TROUGH AND AREA OF RELATIVELY WIDESPREAD UPPER
DIVERGENCE OUT AHEAD OF AFOREMENTIONED UPPER LOW OVER KY. HOW LONG
THIS PERSISTS WAS A LITTLE DIFFICULT TO FIGURE BUT UPPER SUPPORT
WILL LIKELY WANE GRADUALLY AS UPPER LOW GETS CLOSER TO UPPER LEVEL
COUNTERPART OF ERNESTO LATER TODAY.
OTHERWISE GENERALLY ACCEPTED HPC QPF WHICH REFLECTS MOSTLY ERNESTO
WITH AMOUNTS TODAY THROUGH TONIGHT TOTALING UP TO TWO INCHES FAR NE
PART OF AREA...DOWN TO JUST UNDER AN INCH BKW AREA. DROPPING FLOOD
WATCH S OF RALEIGH COUNTY THIS PACKAGE...SEE HYDROLOGY SECTION.
SMALL TEMPERATURES RANGES TODAY AND TONIGHT SO NO MAJOR DEVIATIONS
FROM THE GUIDANCE.
LONG TERM /SATURDAY THROUGH THURSDAY/...
GFS/MREF/ECMWF CONT TO TRACK REMNANTS OF ERNESTO INTO WRN NY BY THE
START OF THE LONG TERM...WITH ANY PCPN CONFINED N OF I-64 AT 12Z
SAT. BY MIDDAY...ALL PCPN ASSOCIATED WITH THE SYSTM WL BE N OF THE
FCST AREA. COOLING ALOFT COURTESY OF H7-H3 DCVA IN CONJUNCTION WITH
UPSLOPE FLOW TRANSLATES TO A ISOLD RW IN THE MTNS DURING THE AFTN.
MSTR DECREASES RAPIDLY SAT NGT AND WITH LGT WINDS PROGGED...FG IS A
GOOD BET OVRNGT. OTHER THAN PASSING MID AND HIGH CLDS BENIGN WX
XPCTD THE REMAINDER OF THE HOLIDAY WKND. H8 TEMPS OFF THE 18Z MREF
SUPPORT HIGHS IN THE 70S ALONG WITH COMFORTABLE RH LVLS.
INVERTED SFC TROF SETS UP E OF THE BLUE RDG MON. BL FLOW IS STRONG
ENOUGH TO SHUNT MSTR WWRD TO THE ERN SLOPES. CONTD SCHC/CHC POPS
THERE DURING THE AFTN...WHILE NIXING POPS/WX ELSW.
HYDROLOGY...
HEAVY BAND OF PRECIPITATION THAT FORMED ALONG AND WEST OF AN
INVERTED TROUGH ON THURSDAY FINALLY HAS BEGUN TO MOVE WEST INTO
OHIO. RAINFALL TOTALS ACROSS WESTERN WEST VIRGINIA RANGED FROM
ABOUT A HALF OF A INCH UP TO ABOUT 2.5 INCHES. RAINFALL AMOUNTS
WITH THIS BAND NOW ARE GENERALLY A QUARTER OF AN INCH OR LESS PER
HOUR SO NOT EXPECTING ANY FLOOD PROBLEMS WITH THIS BAND ON FRIDAY AS
THE BAND SHOULD GRADUALLY WEAKEN DURING THE MORNING HOURS. SMALL
STREAMS AND CREEKS ARE SWOLLEN IN THIS REGION...BUT STILL WITHIN
THEIR BANKS.
IN THE CENTRAL AND NORTHERN MOUNTAINS ON FRIDAY...THE FLOOD WATCH
REMAINS IN EFFECT FROM RALEIGH COUNTY NORTHWARD. THIS REGION IS
STILL PRIMED TO RECEIVE BETWEEN 1 AND 2 INCHES OF RAIN AS THE
REMNANTS OF ERNESTO CONTINUE TO PUSH NORTH. THE 850 MB AND 700 MB
FLOW INCREASE FROM 20 TO 40 KTS OUT OF THE EAST THIS AFTERNOON.
THIS SHOULD PUSH MORE MOISTURE INTO THE MOUNTAINS AND THE UPSLOPE
CONDITIONS SHOULD ENHANCE THE PRECIPITATION. THE ONLY DRAW BACK AT
THIS POINT IS THAT SURFACE DEW POINTS HAVE LOWERED INTO THE 50S FOR
MOST OF THE LOCATIONS IN THE WATCH AREA...WHICH COULD LOWER THE
PRECIPITATION RATES SLIGHTLY.
FOR AREAS SOUTH OF RALEIGH COUNTY...THE BEST LIFT AND IN FLOW REMAIN
TO THE NORTH OF THIS AREA. WITHOUT THE ADDITIONAL MOISTURE SOURCE
AND THE SURFACE DEW POINT DROPPING HERE AS WELL...NOT EXPECTING
ENOUGH RAIN FALL TO PRODUCE WATER PROBLEMS...WITH QPF GENERALLY LESS
THAN AN INCH. FURTHERMORE...MOST AREAS IN SOUTHERN WV AND
SOUTHWESTERN VA ONLY RECEIVED AN INCH OF RAIN OR LESS ON
THURSDAY...EXCEPT IN EXTREME EASTERN DICKENSON COUNTY...AND WITH FFG
VALUES AROUND AN INCH IN AN HOUR TO 2 INCHES IN 6...DO NOT THINK
FLOODING WILL BE AN ISSUE HERE SO WILL PULL DOWN THE FLOOD WATCH FOR
TODAY AND TONIGHT.
PREV DISCUSSION...
/ISSUED 159 AM EDT FRI SEP 1 2006/
AVIATION /06Z TO 06Z/...
MVFR TO IFR CONDITIONS MUCH OF THE TIME IN RAIN THIS PACKAGE.
BAND OF RAIN ALONG OH RIVER NOT DIRECTLY ASSOCIATED WITH ERNESTO
WILL KEEP HTS IFR MUCH OF THE NIGHT...EVEN LIFR AT TIMES...WHILE PKB
GOES FROM VFR TO MVFR AND AT TIMES IFR. CRW AND EKN REMAIN IN A
BREAK OVERNIGHT...FLUCTUATING BETWEEN VFR AND MVFR/IFR. BKW WILL
REMAIN IFR MUCH OF THE TIME WITH OCCASIONAL LIFR.
RAIN FROM ERNESTO WILL AFFECT EKN AND BKW TOWARD DAWN AND DURING THE
DAY FRIDAY INTO FRIDAY NIGHT...RESULTING IN IFR TO LIFR CONDITIONS
MUCH OF THE TIME. CONDITIONS DURING THE DAY FRIDAY AND INTO FRIDAY
NIGHT WILL BE PRIMARILY MVFR TO AT TIMES IFR.
AS ERNESTO TRACKS N THROUGH VA LATE FRIDAY INTO FRIDAY NIGHT...FLOW
WILL GO FROM NE TO N TO NW. THIS UPSLOPE FLOW WILL RESULT IN MVFR
TO IFR CONDITIONS AT LEAST ON CIGS ALL SITES.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH FOR WVZ035>038-046-047 UNTIL 8 AM SATURDAY.
OH...NONE.
KY...NONE.
VA...NONE.
&&
AVIATION...TRM
Hazardous weather outlook, Sep 1, 3:03 AM EST, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
403 AM EDT FRI SEP 1 2006
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-020815-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-UPSHUR-
BARBOUR-
403 AM EDT FRI SEP 1 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
WVZ035>038-046-047-020815-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH-
403 AM EDT FRI SEP 1 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A FLOOD WATCH REMAINS IN EFFECT FOR THE CENTRAL AND NORTHERN
MOUNTAINS OF WEST VIRGINIA FROM 8 AM TODAY TO 8 AM SATURDAY.
AS THE REMNANTS OF ERNESTO MOVE NORTHWARD...RAIN ASSOCIATED WITH
IT WILL SPREAD WESTWARD INTO OUR NORTHERN AND CENTRAL MOUNTAINS
THIS MORNING. THE RAIN WILL CONTINUE THROUGH THIS EVENING...BEFORE
TAPERING OFF OVERNIGHT TONIGHT. WITH THE AREA ALREADY WET...AND
ONE TO TWO INCHES RAINFALL EXPECTED FROM THE REMNANTS OF ERNESTO...WE
WILL CONTINUE TO MONITOR FOR THE POSSIBILITY OF WATER PROBLEMS THROUGH
TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.
TRM
Flood, Boyd
- When
- September 1, 11:55 AM EST to 1:00 PM EST
- Where
- Boyd County, Mavity
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.360, -82.688 (the zone’s center; the record gives no point)
Rains of 2 to 2.5 inches fell in over 12 hours causing small streams to flood in the western portion of the county. Rush Creek and Trace Creek flooded fields and roads. No damage to homes was reported.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Virginia, September 1, 20062 deaths · $36 million · 52 kt wind · 10 events
- Drought in Texas, September 1 to 30, 2006$80 million · 46 events
- Flooding and Coastal Flood in New Jersey, September 1 to 5, 20062 injured · $5.0 million · 70 kt wind · 39 events
- Coastal Flood in Virginia, September 1, 2006$29 million · 6 events
- Coastal Flood in Virginia, September 1, 2006$19 million · 4 events
- Drought in Texas, September 1 to 5, 2006$9.4 million · 12 events
- Tropical Storm in North Carolina, September 1, 2006$14 million · 1 event
- Drought in Oklahoma, September 1 to 30, 2006$1.0 million · 42 events
- High Wind in Maryland, September 1, 2006$5.0 million · 58 kt wind · 5 events
- Storm Surge and High Wind in Maryland, September 1 to 2, 2006$3.7 million · 55 kt wind · 11 events
- Flood and Coastal Flood in Delaware, September 1 to 5, 2006$850,000 · 54 kt wind · 17 events
- Tropical Storm in North Carolina, September 1, 2006$1.6 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530844.